Alert archive / Montana / Red Flag Warnings in 2008

Red Flag Warning 12, NWS Great Falls, MT

August 29, 20085 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 29, 2008, 2:35 PM MDT for 5 counties in Montana. It took effect at Aug 30, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2008, 2:35 PM MDT (20:35 UTC)
In effect from
Aug 30, 2008, 12:00 PM MDT
Expired
Aug 30, 2008, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 292035
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
235 PM MDT FRI AUG 29 2008

MTZ118-301200-
/O.UPG.KTFX.FW.A.0009.080830T1800Z-080831T0300Z/
/O.NEW.KTFX.FW.W.0012.080830T1800Z-080831T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
235 PM MDT FRI AUG 29 2008

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR A
PORTION OF SOUTHWEST MONTANA FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR A PORTION OF SOUTHWEST MONTANA...WHICH IS IN EFFECT
FROM NOON TO 9 PM MDT SATURDAY. THIS RED FLAG WARNING REPLACES THE
FIRE WEATHER WATCH.

GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL
DEVELOP OVER SOUTHWEST MONTANA SATURDAY AFTERNOON AND CONTINUE
INTO EARLY SATURDAY EVENING AHEAD OF A COLD FRONT. IN
ADDITION...RELATIVE HUMIDITIES WILL FALL INTO THE 10 TO 20
PERCENT RANGE. ISOLATED THUNDERSTORMS WITH STRONG ERRATIC WIND
GUSTS MAY ALSO DEVELOP AHEAD OF THE FRONT. ALL OF THESE FACTORS
WILL COMBINE TO CREATE DANGEROUS FIRE WEATHER CONDITIONS.
CONDITIONS WILL IMPROVE LATER SATURDAY EVENING...AS WINDS
DECREASE AND RELATIVE HUMIDITIES INCREASE.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$

COULSTON/HOENISCH
3 follow-up statements
000 
WWUS85 KTFX 301057
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 AM MDT SAT AUG 30 2008

MTZ118-302100-
/O.CON.KTFX.FW.W.0012.080830T1800Z-080831T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
457 AM MDT SAT AUG 30 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR A PORTION OF SOUTHWEST MONTANA FOR GUSTY WINDS
AND LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. 

GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL
DEVELOP OVER SOUTHWEST MONTANA THIS AFTERNOON AND CONTINUE INTO
EARLY THIS EVENING. IN ADDITION...RELATIVE HUMIDITIES WILL FALL
INTO THE 10 TO 20 PERCENT RANGE. ISOLATED THUNDERSTORMS WITH
STRONG ERRATIC WIND GUSTS MAY ALSO DEVELOP THIS AFTERNOON. ALL OF
THESE FACTORS WILL COMBINE TO CREATE DANGEROUS FIRE WEATHER
CONDITIONS. CONDITIONS WILL IMPROVE LATER THIS EVENING...AS WINDS
DECREASE AND RELATIVE HUMIDITIES INCREASE.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KTFX 302059
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
259 PM MDT SAT AUG 30 2008

MTZ118-310300-
/O.CON.KTFX.FW.W.0012.000000T0000Z-080831T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
259 PM MDT SAT AUG 30 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR A PORTION OF SOUTHWEST MONTANA FOR GUSTY WINDS
AND LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR A PORTION OF SOUTHWEST MONTANA FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITIES.

GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH HAVE
DEVELOPED OVER SOUTHWEST MONTANA THIS AFTERNOON AND WILL CONTINUE
INTO EARLY THIS EVENING. IN ADDITION...RELATIVE HUMIDITIES HAVE
FALLEN INTO THE 10 TO 20 PERCENT RANGE. ISOLATED THUNDERSTORMS
WITH STRONG ERRATIC WIND GUSTS MAY ALSO DEVELOP THIS AFTERNOON.
ALL OF THESE FACTORS WILL COMBINE TO CREATE DANGEROUS FIRE WEATHER
CONDITIONS. CONDITIONS WILL IMPROVE LATER THIS EVENING...AS WINDS
DECREASE AND RELATIVE HUMIDITIES INCREASE.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$


COULSTON
000 
WWUS85 KTFX 310253
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
853 PM MDT SAT AUG 30 2008

MTZ118-310400-
/O.EXP.KTFX.FW.W.0012.000000T0000Z-080831T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
853 PM MDT SAT AUG 30 2008

...RED FLAG WARNING FOR A PORTION OF SOUTHWEST MONTANA WILL
EXPIRE AT 9 PM MDT THIS EVENING...

THE RED FLAG WARNING FOR A PORTION OF SOUTHWEST MONTANA WILL
EXPIRE AT 9 PM MDT THIS EVENING.

WINDS HAVE GRADUALLY DECREASED THIS EVENING ACROSS SOUTHWEST
MONTANA...ALTHOUGH THEY WILL REMAIN BREEZY OVERNIGHT AS A COLD
FRONT MOVES THROUGH THE AREA. RELATIVE HUMIDITIES HAVE ALSO RISEN
TO ABOVE 20 PERCENT ACROSS THE AREA. THERE WILL BE A SLIGHT CHANCE
OF THUNDERSTORMS MOVING THROUGH THE AREA AS WELL...BUT THEY SHOULD
PRODUCE AT LEAST SOME PRECIPITATION.

$$

COULSTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 29, 11:25 AM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 29, 11:25 AM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1125 AM MDT FRI AUG 29 2008

.UPDATE...

CURRENT FORECAST IS GENERALLY ON TRACK WITH JUST A MINOR UPDATE
THIS MORNING. BROAD RIDGING IN FAST WESTERLY FLOW ALOFT OVER THE
REGION TODAY. SHOULD SEE WARMER TEMPS THAN LAST SEVERAL DAYS WITH
LESS WINDY BUT STILL BREEZY CONDITIONS OVERALL ACROSS THE AREA.
30-40KT 700MB WINDS ALONG THE CANADIAN BORDER ARE STILL BRINGING
VERY WINDY CONDITIONS TO PASSES AND HIGHER ELEVATIONS IN AND AROUND
THE GLACIER PARK AREA AND HAVE UPDATED WINDS/GUSTS FOR THAT REGION
THROUGH THE REMAINDER OF TODAY. OTHERWISE...NO ADDITIONAL UPDATES
NEEDED. HOENISCH

&&

.AVIATION...
UPDATED 1725Z.
WEAK RIDGING ALOFT WILL PROVIDE DRY AND STABLE CONDITIONS OVER THE
AREA. SOME HIGH CLOUDS WILL MOVE ACROSS THE NORTH FROM TIME TO TIME.
GUSTY SURFACE WINDS WILL DECREASE DURING THE EVENING. MID TO UPPER
LEVEL CLOUDS WILL INCREASE BY FRIDAY MORNING BUT VFR CONDITIONS WILL
PREVAIL DURING THE NEXT 24 HOURS.

&&

.PREV DISCUSSION...
/ISSUED 530 AM MDT FRI AUG 29 2008/
TODAY THROUGH SATURDAY...A AREA OF HIGH PRESSURE RIDGE WILL CONTINUE
TO BUILD OVER THE WESTERN US THROUGH SATURDAY...AS AN UPPER LEVEL
TROUGH CONTINUES TO DIG SOUTH ALONG THE WEST COAST. THE FLOW ALOFT
WILL BECOME MORE SOUTHWESTERLY AS THE RIDGE AXIS MOVES EAST OF THE
REGION BY THIS EVENING. THE FLOW ALOFT WILL DRY THROUGH SATURDAY.
TEMPERATURES WILL WARM SOME 8 TO 12 DEGREES THROUGH SATURDAY FROM
THAT ON THURSDAY.

SATURDAY NIGHT AND SUNDAY...THE UPPER TROUGH OVER THE WEST COAST
CONTINUES TO DEEPEN AND MOVE SLOWLY EASTWARD...FOR AN INCREASING
MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT. MEANWHILE...UPSLOPE
GRADIENTS DEVELOP ACROSS MONTANA...EAST OF THE DIVIDE AS A SURFACE
COLD FRONT MOVES THROUGH WITH A SURFACE LOW FORMING OVER SOUTHERN
MONTANA AND A CANADIAN SURFACE HIGH MOVES INTO SOUTHERN CANADA.
THUS...THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY
NIGHT WITH RAIN BECOMING LIKELY ON SUNDAY. TEMPERATURES WILL TURN
MUCH COOLER ON SUNDAY WITH GUSTY NORTH WINDS BEHIND THE COLD FRONT.
THE COLD FRONT WILL BE OVER SOUTHWEST MONTANA AND OVER FERGUS AND
BLAINE COUNTIES ON SUNDAY...WHERE THERE WILL BE SCATTERED
THUNDERSTORMS. WILLIAMSON DC

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THE PERIOD WILL BE WET WITH
TEMPERATURES THAT ARE WELL BELOW SEASONAL AVERAGES. A STRONG UPPER
TROF WILL BEGIN AFFECTING THE AREA SUNDAY NIGHT AND CONTINUE THROUGH
MONDAY. SIGNIFICANT PRECIPITATION IS LIKELY WITH THIS FEATURE AND
SNOW LEVELS WILL LOWER ENOUGH FOR ACCUMULATING SNOW AT THE HIGHEST
PEAKS. PRECIPITATION WILL CONTINUE THROUGH TUESDAY MORNING BEFORE
DIMINISHING FROM THE WEST BY AFTERNOON. THE UPPER TROF WILL BEGIN TO
LIFT OUT OVER EASTERN MONTANA TUESDAY NIGHT WITH A FEW SHOWERS
LINGERING IN THE EAST. BY WEDNESDAY ANOTHER UPPER TROF BEGINS TO
DROP DOWN OUT OF NORTHWEST CANADA BRINGING A CHANCES OF
PRECIPITATION TO THE WESTERN MOUNTAINS. PRECIPITATION CHANCES WILL
INCREASE WEDNESDAY NIGHT AS THE UPPER TROF APPROACHES.

THURSDAY THROUGH FRIDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS
PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES.
AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT SWING SOUTHEAST OUT
OF BRITISH COLUMBIA...MOVING INTO WESTERN MONTANA EARLY THURSDAY.
THIS RESULTS IN INCREASING CLOUDS WITH ISOLATED TO SCATTERED SHOWERS
THAT WILL BE MIXED WITH SNOW OVER THE HIGHER MOUNTAINS. A FEW
THUNDERSTORMS ARE POSSIBLE OVER THE SOUTHEAST PORTION OF OF FORECAST
AREA THURSDAY AFTERNOON AND EVENING. TEMPERATURES WILL COOL SEVERAL
DEGREES BELOW SEASONAL AVERAGES.  EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  86  57  85  48 /   0   0  10  30
CTB  78  49  76  43 /   0   0  10  20
HLN  88  54  87  52 /   0   0  10  20
BZN  90  48  93  47 /   0   0   0  10
WEY  77  43  80  45 /   0   0   0  20
DLN  83  48  84  48 /   0   0   0  10
HVR  84  52  85  49 /   0   0   0  30
LWT  82  51  87  49 /   0   0   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR MTZ118.

&&

SHORT TERM...WILLIAMSON DC
LONG TERM...EMANUEL
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 29, 5:29 AM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
529 AM MDT FRI AUG 29 2008

MTZ009>014-044>054-301130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
529 AM MDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

...PACIFIC STORM SYSTEM TO BRING MUCH COOLER AND WETTER WEATHER
TO CENTRAL AND SOUTHWEST MONTANA FOR SUNDAY INTO LABOR DAY...

A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES
ON SUNDAY...BRINGING MUCH COOLER TEMPERATURES AND WIDESPREAD
PRECIPITATION TO THE AREA FOR SUNDAY INTO LABOR DAY. AFTERNOON
TEMPERATURES LATE SUNDAY INTO MONDAY WILL ONLY BE IN THE 50S TO
60S ACROSS THE LOWER ELEVATIONS OF CENTRAL AND NORTH CENTRAL
MONTANA AND IN THE 40S AT HIGHER ELEVATIONS. IN ADDITION...
WIDESPREAD PRECIPITATION WILL LIKELY DEVELOP OVER MUCH OF NORTH
CENTRAL MONTANA SUNDAY AFTERNOON WITH SHOWERY CONDITIONS POSSIBLE
THROUGH MONDAY. BY SUNDAY NIGHT...SNOW LEVELS WILL FALL TO AROUND
6000 FEET OVER NORTHERN PORTIONS OF CENTRAL MONTANA...INCLUDING
THE GLACIER NATIONAL PARK AREA...WITH SNOW LEVELS FALLING TO
AROUND 8000 FEET OVER SOUTHWEST MONTANA BY MONDAY. SEVERAL INCHES
OF SNOW ACCUMULATION WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS
ALONG THE CONTINENTAL DIVIDE FROM HIGHWAY 200 NORTH TO THE
CANADIAN BORDER DURING THIS PERIOD. TRAVELERS AND THOSE WITH
OUTDOOR RECREATION PLANS THIS WEEKEND...ESPECIALLY IN THE BACK
COUNTRY AND AT HIGHER ELEVATIONS...SHOULD BE PREPARED FOR MUCH
COOLER AND WETTER CONDITIONS SUNDAY AND MONDAY WITH WINTRY
CONDITIONS POSSIBLE AT HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-301130-
BEAVERHEAD-MADISON-GALLATIN-
529 AM MDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL BE HOT AND DRY ALONG WITH GUSTY SOUTHWEST
WINDS FOR DANGEROUS FIRE CONDITIONS IN PARTS OF SOUTHWEST
MONTANA.

A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION ON
SUNDAY...BRINGING MUCH COOLER TEMPERATURES AND WIDESPREAD
PRECIPITATION TO THE AREA FOR SUNDAY INTO LABOR DAY. AFTERNOON
TEMPERATURES LATE SUNDAY INTO MONDAY WILL ONLY BE IN THE 60S
ACROSS THE LOWER ELEVATIONS OF SOUTHWEST MONTANA AND IN THE 40S AT
HIGHER ELEVATIONS. IN ADDITION... WIDESPREAD PRECIPITATION WILL
LIKELY DEVELOP OVER MUCH OF CENTRAL MONTANA SUNDAY AFTERNOON WITH
SHOWERY CONDITIONS POSSIBLE THROUGH MONDAY. BY SUNDAY NIGHT...SNOW
LEVELS WILL FALL TO AROUND 8000 FEET BY MONDAY. SEVERAL INCHES OF
SNOW ACCUMULATION WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS
ALONG THE CONTINENTAL DIVIDE FROM HIGHWAY 200 NORTH TO THE
CANADIAN BORDER DURING THIS PERIOD. TRAVELERS AND THOSE WITH
OUTDOOR RECREATION PLANS THIS WEEKEND...ESPECIALLY IN THE BACK
COUNTRY AND AT HIGHER ELEVATIONS...SHOULD BE PREPARED FOR MUCH
COOLER AND WETTER CONDITIONS SUNDAY AND MONDAY WITH WINTRY
CONDITIONS POSSIBLE AT HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WILLIAMSON DC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:52 AM MDTFire Weather WatchTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher10 hr

Nearby

Red Flag Warnings in Montana, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.